Tylenol lowers recommended doses in order to reduce risk of liver damage

ThinkstockThinkstockIn an effort to reduce incidents of liver damage from taking too much of the painkiller acetaminophen, the makers of Tylenol today announced that they were lowering the recommended dosage on some of their products.

The pain- and fever-reducer is available on its own, but is also an active ingredient in many multi-symptom cold and flu medications, including NyQuil and Sudafed, as well as in prescription pain relievers like Percocet and Vicodin. According to information from McNeil Consumer Health Care, the division of Johnson & Johnson that manufactures Tylenol, acetaminophen can be found in more than 600 over-the-counter and prescription medications, and more than 50 million Americans take acetaminophen each week (click here to find out whether other medicines you're taking also contain acetaminophen).

The move comes after an FDA Panel found that 60 percent of adults deaths involving acetaminophen occur when taking a prescription medication. "Acetaminophen is safe when used as directed," Dr. Edwin Kuffner, vice president of OTC Medical Affairs and Clinical Research at McNeil Consumer Healthcare, said in a statement. "But, when too much is taken, it [overdosing] can cause liver damage. Some people accidentally exceed the recommended dose when taking multiple products at the same time, often without realizing they contain acetaminophen or by not reading and following the dosing instructions."

Today's announcement affects only Extra Strength Tylenol. Previously, the maximum dosage was 4,000 milligrams, or eight pills, daily. The new recommended dose, which will appear on labels this fall, is 3,000 milligrams, or six pills, over the course of a day.

Starting in 2012, regular-strength Tylenol and other Tylenol products for adults will have lower dosages listed on their labels as well.





Also on Shine: